Wildfire, Garza
- When
- April 29, 10:30 AM CST to 1:30 PM CST
- Where
- Garza forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
S. on the 29th, but strong wind fields in advance of the system overspread west Texas during the afternoon hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent storm system lingered over the western U.S. on the 29th, but strong wind fields in advance of the system overspread west Texas during the afternoon hours. The strong downslope winds promoted hot and dry conditions and extremely critical fire weather. A few damaging wind gusts occurred during the late afternoon. At 15:33 CST the Preston Smith International Airport's Automated Surface Observing System near Lubbock recorded a peak gust of 68 mph. Several minutes later an intense wind gust caused damage to a Texas Forest Service greenhouse near Idalou (Lubbock County). A second severe gust of 62 mph was recorded by the Texas Tech University West Texas Mesonet near Muleshoe (Bailey County) at 15:40 CST.
The winds and associated hot and dry conditions combined with the ongoing drought to result in several wind-driven wildfires. A fire sparked approximately four miles southwest of Justiceburg (Garza County) at around 10:30 CST and burned 750 acres before it was contained by 13:30 CST. Fire re-ignited at the site of a significant wildfire the previous evening (4/28) near Pep (Hockley County). This re-start burned an additional 3,000 acres (4,500 acre two-day total), but no additional property damage was reported. At approximately 14:30 CST a fire spread and consumed two trailer homes and two outbuildings near Idalou (Lubbock County). One man was left homeless and a firefighter suffered minor injuries battling the blaze. The fire developed as extremely critical fire weather interacted with a small burn area that was lit in violation of a burn ban the previous day (4/28).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 5:44 AM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 644 AM CDT FRI APR 29 2011 .AVIATION... CONTINUED VFR AND BECOMING QUITE WINDY BY MID-AFTERNOON. OMEN TO THIS WIND IS ALREADY IN PLACE AROUND 2K FT AGL THIS MORNING IN THE FORM OF A STRONG LOW-LEVEL JET...THUS HAVE CONTINUED MENTION OF LLWS AT BOTH TERMINALS. EXPECT A DRYLINE TO STALL BETWEEN LBB AND CDS LATER TODAY DIVIDING EQUALLY STRONG SOUTHWEST WINDS FROM DUE SOUTH WINDS. SUSTAINED SPEEDS BY 21Z WILL FLIRT WITH 30 KNOTS AT LBB AND CDS RAISING THE CONCERN FOR A POSSIBLE AWW AT LBB. AT THIS TIME THESE WINDS APPEAR MORE LIKELY WELL EAST AND WEST OF LBB...BUT LATER FORECASTS WILL MONITOR THIS FOR ANY CHANGE. && .PREV DISCUSSION... /ISSUED 423 AM CDT FRI APR 29 2011/ SHORT TERM... SHORTWAVE RIDGING WAS ALREADY FOUND DEPARTING THE SOUTH PLAINS THIS MORNING WELL AHEAD OF A MATURE UPPER TROUGH PRESENTLY OCCUPYING MUCH OF THE PACIFIC NORTHWEST. AS HAS TOO OFTEN BEEN THE CASE THIS YEAR...DEEPENING SWLY FLOW AHEAD OF SAID TROF WILL PRODUCE LEE CYCLOGENESIS WELL TO OUR NORTH SETTING THE STAGE FOR YET ANOTHER WINDY DAY AREAWIDE. LEE TROUGH INITIALLY IN ERN NM WILL MIGRATE EAST AS A DRYLINE BY MIDDAY BEFORE LIKELY STALLING JUST EAST OF THE CAPROCK/S EDGE LATE IN THE DAY. ALTHOUGH THE MSLP GRADIENT WILL BE MORE STOUT EAST OF THE DRYLINE...FORECAST SOUNDINGS WEST OF THIS BOUNDARY EXHIBIT DEEP MOMENTUM TRANSFER WITH 25-35 KNOTS OCCUPYING THE LOWEST 5K FEET. STRONGEST WINDS ARE EXPECTED OVER THE FAR WRN AND FAR ERN COUNTIES AWAY FROM THE DRYLINE...HOWEVER WE CANNOT DISCOUNT AN HOUR OF ADVISORY WINDS ELSEWHERE...HENCE THE CWA-WIDE WIND ADVISORY. ON A LESSER NOTE... DIFFUSE SMOKE FROM ONGOING FIRES NEAR OZONA AND FORT DAVIS DID ADVECT NORTH LATE LAST NIGHT BUT AS OF EARLY THIS MORNING WE HAVE TO SEE ANY PROLONGED IMPACTS TO VIS ON THE SOUTH PLAINS. THIS IS EXPECTED TO BECOME EVEN LESS SIGNIFICANT ONCE SOUTH WINDS VEER SWLY LATER THIS MORNING. FORESEE LITTLE DIFFICULTY IN MAX TEMPS ECLIPSING THE 90 DEG MARK ESPECIALLY ON THE CAPROCK WHERE WELL-PHASED SWLY FLOW SHOULD BOOST 850MB TEMPS NEAR 30*C. BY TONIGHT...THE DRYLINE SHOULD MEANDER WEST BUT THIS PROGRESS WILL BE HINDERED BY NET PRESSURE FALLS FARTHER NORTHEAST AS THE LEE CYCLONE IS SHUNTED EAST BY A SURGING COLD FRONT. LONG TERM... A WEAK FRONT WILL TRY TO BACK DOOR INTO THE REGION THROUGH THE DAY SATURDAY BUT WILL LIKELY STALL OUT ACROSS THE NORTHERN ROLLING PLAINS. WIND SPEEDS WILL NOT BE ALL THAT HIGH BUT WILL BE OUT OF THE SOUTHWEST WHICH WILL ALLOW FOR SOME MIXING AND RH VALUES WILL DROP OFF THROUGH THE AFTERNOON LIKELY RESULTING IN AN INCREASED FIRE DANGER BUT NOT RED FLAG CONDITIONS. FRONT WILL THEN RAPIDLY PUSH SOUTHWEST THROUGH THE EARLY MORNING HOURS SUNDAY AND COULD POTENTIALLY BRING BREEZY CONDITIONS OVERNIGHT AS TIGHT PRESSURE GRADIENT DEVELOPS BEHIND THE FRONT. FORCING ALONG THE FRONT MAY BE ENOUGH TO SUPPORT SOME SHOWER ACTIVITY AND SOUTHWESTERLY FLOW ALOFT COULD ALLOW WEAK DISTURBANCES TO MOVE OVER THE REGION /ALTHOUGH MODELS ARE NOT INDICATING ANYTHING SUBSTANTIAL AT THIS TIME/ WHICH MAY ALSO HELP PROVIDE ENOUGH LIFT TO GET SHOWERS TO FORM. HIGHS SUNDAY WILL BE AROUND 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR AS CONTINUED COLD AIR ADVECTION AND THE POSSIBILITY OF CLOUDY SKIES COULD LIMIT HIGH TEMPERATURES QUITE A BIT. MOST DIFFICULT PART OF THE FORECAST REMAINS SUNDAY NIGHT THROUGH MONDAY. BOTH THE GFS AND ECMWF HAVE A TROF MOVING ACROSS THE REGION BUT WITH SLIGHT DIFFERENCES IN TIMING. ANOTHER DIFFERENCES IS THAT THE GFS KEEPS LOW-LEVEL MOISTURE ACROSS THE REGION WHILE THE ECMWF HAS THE HIGHER MOISTURE WELL EAST OF THE REGION. WITH SOME MID-LEVEL MOISTURE POSSIBLY GETTING PULLED OVER THE COOL SURFACE DOME AND THE APPROACH OF AT LEAST SOME MID-LEVEL LIFT AHEAD OF THE TROF...THERE COULD BE A CHANCE THAT PRECIPITATION LINGERS INTO THE DAY MONDAY MAINLY IN THE FORM OF SHOWERS. HIGH TEMPERATURES ARE ALSO HIGHLY UNCERTAIN FOR MONDAY AS THE ENSEMBLE SPREAD AT KLBB HAS A RANGE FROM 47 TO 70. IF WE INDEED STAY SOCKED IN WITH CLOUDS AND PRECIPITATION...HIGHS IN THE UPPER 40S ARE NOT OUT OF THE QUESTION BUT OPTED TO KEEP TEMPS CLOSER TO THE ENSEMBLE MEAN UNTIL ANOTHER COUPLE OF MODEL RUNS ARRIVE TO SEE HOW THIS SYSTEM UNFOLDS. ALSO KEPT PRECIPITATION CHANCES BELOW MENTION FOR NOW AS THE ECMWF SOLUTION FOR SUN NIGHT/MON WOULD NOT FAVOR PRECIPITATION AND WILL ALSO SEE HOW THINGS UNFOLD OVER THE NEXT COUPLE OF DAYS. FOR TUESDAY THROUGH THE END OF THE FORECAST...A GRADUAL WARMUP TO AT OR JUST ABOVE NORMAL TEMPERATURES WITH NO CHANCE FOR PRECIPITATION LOOKS TO BE IN STORE. FLOW ALOFT WILL ONCE AGAIN BECOME ZONAL FOR MUCH OF TH WEEK WHICH MAY ALLOW SOME WEAK MOISTURE RETURN TO DEVELOP IN THE OVERNIGHT HOURS BEFORE THE DRYLINE MIXES TO THE EAST IN THE AFTERNOON. ECMWF HAS ANOTHER STRONG FRONT ARRIVING LATE THURSDAY INTO FRIDAY OF NEXT WEEK WHILE THE GFS DOES NOT HAVE THIS FEATURE IN IT JUST YET. FEW CHANGES MADE TO THE EXTENDED FORECAST AS IT WAS IN GOOD SHAPE. JORDAN FIRE WEATHER... VOLATILE SITUATION EXPECTED TODAY AS ALL OF THE REGION WILL BE PRONE TO STRONG S-SWLY WINDS SOUTH OF A DEVELOPING SURFACE LOW. THE MOST CRITICAL AREAS WILL BE WEST OF A DRYLINE EXPECTED TO STALL LATE THIS AFTERNOON FROM NEAR MEMPHIS SOUTH TO JAYTON. THESE AREAS WILL SEE MIN RH VALUES BETWEEN 4 AND 12 PERCENT WITH 20-FOOT WINDS EASILY ECLIPSING 20 MPH WITH FREQUENT GUSTS TO 35 MPH. ALTHOUGH MIN RH VALUES EAST OF THE DRYLINE WILL FARE BETTER /GENERALLY AROUND 15 PERCENT/...SIMILAR WIND SPEEDS HERE WILL ALSO PROMOTE THE RAPID SPREAD OF FIRES ESPECIALLY GIVEN THE EXTENT OF BRITTLE FUELS. RED FLAG WARNING REMAINS IN EFFECT AREAWIDE FROM 11 AM UNTIL 9 PM. NO STRONG WIND SHIFTS IN THE IMMEDIATE FUTURE UNTIL SAT MORNING WHEN A COLD FRONT PLUNGES SOUTH AHEAD OF BREEZY NWLY WINDS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 91 50 73 36 52 / 0 0 0 10 10 TULIA 93 51 73 36 58 / 0 0 0 20 20 PLAINVIEW 93 50 79 38 58 / 0 0 0 20 20 LEVELLAND 93 51 82 42 58 / 0 0 0 10 20 LUBBOCK 94 51 82 42 59 / 0 0 0 10 20 DENVER CITY 94 50 88 45 59 / 0 0 0 0 10 BROWNFIELD 93 48 86 45 59 / 0 0 0 10 20 CHILDRESS 92 56 79 47 58 / 0 0 10 20 20 SPUR 92 56 86 46 64 / 0 0 0 20 20 ASPERMONT 91 59 92 47 65 / 0 0 10 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 93/14/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1059 AM CDT FRI APR 29 2011 TXZ021>044-301400- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1059 AM CDT FRI APR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 9 PM AS EXTREMELY CRITICAL FIRE WEATHER CONDITIONS DEVELOP ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS. NON PRECIPITATION A WIND ADVISORY WILL BE IN EFFECT THIS AFTERNOON THROUGH THIS EVENING AS STRONG SOUTHWESTERLY WINDS ARE EXPECTED TO DEVELOP. SUSTAINED SPEEDS OF 30 TO 40 MPH CAN BE EXPECTED...WITH ISOLATED GUSTS APPROACHING 55 MPH IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ELEVATED FIRE WEATHER CONDITIONS MAY ONCE AGAIN BE POSSIBLE SATURDAY AFTERNOON ACROSS THE SOUTHWESTERN SOUTH PLAINS. IN ADDITION...GUSTY NORTHEASTERLY WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING IN THE WAKE OF A COLD FRONTAL PASSAGE. 22
The national radar mosaic for the moment the first event began.
3 wildfire, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288776, 288777, 288778, 288774, 288775.